On a nonlinear parabolic problem arising in some models related to turbulent flows

Thumbnail Image
Full text at PDC
Publication Date
De Thelin, Francois
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Society for Industrial and Applied Mathematics
Google Scholar
Research Projects
Organizational Units
Journal Issue
This paper studies the Cauchy-Dirichlet problem associated with the equation b(u)t - div (\del u - K (b(u)) e\p-2 (del u - K (b(u))e)) + g (x, u) = f (t, x). This problem arises in the study of some turbulent regimes: flows of incompressible turbulent fluids through porous media and gases flowing in pipes of uniform cross sectional areas. The paper focuses on the class of bounded weak solutions, and shows (under suitable assumptions) their stabilization, as t --> infinity, to the set of bounded weak solutions of the associated stationary problem. The existence and comparison properties (implying uniqueness) of such solutions are also investigated.
N. AHMEO AND D.K. SUNAOA, Nonlinear fiow in porous media, J. Hydraulics Div .. Prac. Amer.Soco Civil Engrg., 95 (1969), pp. 1847-1857. N.D. ALIKAKOS ANO P.W. BATES, Stabilization of solutions for a class of degenerate equations in divergence form in one space dimension, J. Differential Equations, 73 (1988), pp. 363- 393. H.W. ALT AND S. LUCKHAUS, Quasilinear Elliptic Parabo/ic Differential Equations, Math. Z,183 (1983), pp. 311-341- M. ARTOLA, Sur une classe de problémes paraboliques quasilinaires, Boll. Un. Mat. Ita!., 5-B (1986), pp. 51-70. A. BAMBERGER, Etude d'une equation doublement non lineaire, J. Funct. Anal., 24 (1977), pp. 148-155. --, Etude d'une equat'ion doublement non lineaire, Rapport du Centre de Mathematiques Appliquées, Ecole Polytechnique, 1977. (Extended version of [5].) J. BEAR, Dynamics of Fluids in Porous Media. Elsevier, New York, 1972. PH. BENILAN, Equations d'evolution dans un espace de Banach quelconque et applications, thesis, Univ. d'Orsay, Orsay, France, 1972. --, Evolution equations and accretive operators, Lecture Notes, Univ. of Kentucky, Lexington, KY, 1981. J A. BERMUDEZ, J. DURANY, AND C. SAGUEZ, An existence theorem for an implicit nonlinear evolution equation, Collect. Math., 35 (1984), pp. 19-34. F. BERNIS, Existence results for double nonlinear higher order parabolic equations on unbounded domains, Math. Ann., 279 (1988), pp. 373-394. J.G. BERRYMAN AND C.J. HOLLAND, Stability of the separable solution for fast diffusion, Arch. Rational Mech. Anal., 74 (1980), pp. 379-388. D. BLANCHARD AND G. FRANCFORT, Study of a double nonlinear heat equation with no growth assumptions on the parabolic term, SIAM J. Math. Anal., 19 (1988), pp. 1032-1056. ---, A few results on degenerate parabolic equations, Ann. Scuola Norm. Supo Pisa Cl. Sci., 18 (1991), pp. 213-279. L. BOCCARDO, J.I. DíAZ, D. GIACHETTI, AND F. MURAT, Existence and regularity of renormalized solutions for some elliptic problems involving derivatives of nonlinear terms, J. Differential Equations, to appear. L. BOCCARDO, TH. GALLOUËT, AND F. MURAT, Unicité de la solution de certaines équations elliptiques nonlinéaires, C.R. Acad. Sd. Paris, 315 (1992), pp. 1159-ll64. L. BOCCARDO AND D. GIACHETTI, Existence results via regularity for some nonlinear elliptic problems, Comm. Partial Differential Equations, 14 (1989), pp. 663-680. J. CARRILLO AND M. CHlPOT, On some nonlinear elliptic equations involving derivatives of the nonlinearity, Proc. Roy. Soco Edinburgh Ser. A, 100 (1985), pp. 281-294. M. CHIPOT AND G. MICHAILLE, Uniqueness Tesu/ts and monotonicity propenies for strongly nonlinear elliptic variational inequalities, Ann. Scuola Norm. Supo Pisa, Cl. Sd., (1989), pp. 137-166. M. CHIPOT AND J.F. RODRIGUES, Comparison and stability of solutions to a class of quasilinear parabolic problems, Proc. Royal Soc. of Edinburgh Ser. A, 110 (1988), pp. 275-285. M.G. CRANDALL, Nonlinear semigroups and evolution govemed by accretive operators, in Nonlinear Functional Analysis and Its Applications, F.E. Browder, ed., Proc. of Symposia in Pure Math., Vol. 45 (1986), pp. 305-338. J.I. DÍAZ, Nonlinear pde's and free boundaries, Vol. 1, Elliptic Equations, Research Notes in Math. 106, Pitman, London, 1985. ---, Nonlinear pde's and free boundaries, Vol. 2, Parabolic and Hyperbolic Equations, in preparation. J.I. DÍAZ AND M.A. HERRERO, Estimates on the support of the solution of some nonlinear elliptic and parabolic problems, Proc. Royal Soc. Edinburgh Ser., 89 (1981), pp. 249-258. J.I. DÍAZ AND R. KERSNER, On a nonlinear degenerate parabolic equation in infiltration or evaporation, J. Differential Equations, 69 (1987), pp. 368-403. J.I. DÍAZ AND A. LIÑAN, Tiempo de descarga en oleoductos o gaseoductos largos: Modelización y estudio de una ecuación parabólica doblemente no lineal, in Actas de la Reunión Matemática en Honor a A. Dou, J.1. Diaz and J.M. Vegas, eds., Univ. Complutense, Madrid (1989), pp. 95-120. J.I. DÍAZ AND L. VERON, in preparation. C. J. VAN DUlJN AND D. HILHORST, On a doubly nonlinear equation in hydrology, Nonlínear Anal. T.M.A.A., 11 (1987), pp. 305-333. A. EL HACHIMI AND F. DE THELIN, Supersolutions and stabilization of the solutions of the equation au/at - div(|u| p - 2 u) = j(x,u), Nonlínear Anal. TMA, 12 (1988), pp. 1385-1398. ---, Supersolutions and stabilization of the solutions of the equation auj au - div (IuIP-2u) = f(x, u), Part,, II Publ. Mat., 35 (1981), pp. 347-362. J.R. ESTEBAN AND J.L. VAZQUEZ, Homogeneous diffusion in IR with power-like nonlinear diffusivity, Arch. Rational Mech. Anal., 103 (1988), pp. 39-80. G. GAGNEUX AND F. GUERFI, Approximations de /a fonction de Heaviside et résultats d' unicité pour une dasse de problemes quasi-linéaires elliptiques-paraboliques, Rev. Mat. Univ. Complut. Madrid, 3 (1990), pp. 59-87. B.H. GILDING, The soil-moisture zone in a physically-based hydrologic model, Advances in Water Resources, 6 (1983), pp. 36-43. ---, Improved theory for a nonlinear degenerate parabolic equation, Ann. Scuola Norm. Sup. Pisa, Cl. Sd. 14 (1989), pp. 165-224. A.A. HANNOURA AND F.B.J. BARENDS, Non Darcy fiow: a state of the an, in Flow and Transport in Porous Media, A. Verruíjt and F.B.J. Barends, eds., (1982), pp. 37-51. H. ISHII, Asymptotic stability and blowing up of solutions of some nonlinear equations, J. Differential Equations, 26 (1977), pp. 291-319. J. KACUR, On a solution 01 degenemte elliptic-pambolic systems in Orlicz-Sobolev spaces l., Math. Z., 203 (1990), pp. 153-171. ---, On a solution on degenerate elliptic-parabolic systes in Orlicz-Sobolev spaces II. Math. Z., 203 (1990), pp. 569-579. A.S. KALASHNIKOV, Some problems of the qualitative theory of nonlinear degenerate second-order parabolic equations, Russian Math. Surveys, 42 (1987), pp. 169-222. S. KICHENASSAMY AND J. SMOLLER, On the existence 01 radial solutions 01 quasilinear elliptic equations, Nonlinearity, 3 (1990), pp. 677-694. D. KRÖNER AND J.F. RODRIGUES, Global behaviour for bounded solutions of a porous media equation of elliptic parabolic type, J. Math. Pures Appl., 64 (1985), pp. 105-120. O.A. LADYZHENSKAYA, V.A. SOLONNIKOV, AND N.N. URALTCEVA, Linear and Quasi-Linear Equations of Parabolic Type, Trans. Amer. Math. Soc., Providence, Rl, 1968. M. LANGLAIS AND D. PHILLIPS, Stabilization of solutions of nonlinear and degenerate evolution equations, Nonlinear Anal. TMA,9 (1985), pp. 321-333. L.S. LEIBENSON, General problem of the movement of a compressible fluid in a porous medium, Izv. Akad. Navk. SSSR, Geography and Geophysics, 9 (1945), pp. 7-10. (In Russian.) A. LIÑAN, Line packing and surge attenuation in long pipelines, unpublished work. J .L. LIONS, Quelques mèthodes de resolution de probèemes aux limites non linèaires, Dunod, Paris, 1969. L.K. MARTINSON AND K.B. PAVLOV, Unsteady shear flows of a conducting fluid with a rheological power law, Magnit. Gidrodinamika,2 (1971), pp. 30-58. (In Russian.) H. MATANO, Existence of nontrivial unstable sets for equilibriums of strongly order-preserving systems, J. Fac. Sci. Univ. Tokyo, Sec. lA, 30 (1984), pp. 645-673. M. NAKAO, A difference inequality and its application to nonlinear evolution equations, J. Math. Soc. Japan, 30 (1978), pp. 747-762. A.S. SHAPIRO, Compressible Fluid Flow, Vol. II, Ronald Press, New York, 1954. J. SIMON, Régularité de la solution d'un aux limites non linéaire, Ann. Fac. Sci. Toulouse Math. (5), 3 (1981), pp. 247-274. F. SIMONDON, Etude de l'equation atb(u) - div a(b(u), u) = 0, Publ. Mat., Univ. Besançon, France, 1982. M. TSUTSUMI, On solutions of some doubly nonlinear degenerate parabolic equations with absorption, J. Math. Anal. Appl., 60 (1987), pp. 543-549. R.E. VOLKER, Nonlinear flow in porous media by finite elements, J. Hydraulics Div. Proc. Amer. Soc. Civil. Eng., 95 (1969), pp. 2093-2114. N.I. WOLANSKI, Flow through a porous column, J. Math. Anal. Appl., 109 (1985), pp. 140-159. X. Xu, Existence and Convergence Theorems for Doubly Nonlinear Partial Differential Equations of Elliptic-Parabolic Type, J. Math. Anal. Appl., 150 (1990), pp. 205-223. J. YIN, On a class of quasilinear parabolic equations of second order with double-degeneracy, J.Partial Differential Equations, 3 (1990), pp. 49-64. ---, Solutions with compact support for nonlinear diffusion equations, Nonlinear Anal. TMA, 19 (1992), pp. 309-321.